West Virginia, 2025

Damaging Wind in West Virginia, March 31, 2025

March 31, 2025 · NWS RNK · 1 event in 1 county or zone

A cold front approached southeast West Virginia during the early morning hours of March 31. An isolated thunderstorm became severe across Summers County and produced winds that blew down four trees at a camp.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approached southeast West Virginia during the early morning hours of March 31. An isolated thunderstorm became severe across Summers County and produced winds that blew down four trees at a camp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 2:09 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 31, 2:09 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 AM EDT Mon Mar 31 2025

.SYNOPSIS...
Moisture will be on the increase today as a cold front sweeps
across the forecast area from the west. This front will also
increase the chance for a few thunderstorms, some of which may
become severe. High pressure builds in from the Great Lakes
Tuesday with cooler air providing a brief cool down before warm
air returns later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EDT Monday...

Key Messages:

1) Showers and thunderstorms today. Storms may be severe.

2) Clearing and turning cooler tonight.

Early this morning (2AM-5AM)...Watching the approach of a
line of deep convection extending from southwest WV into
eastern KY. Parts of this line, especially the southern extent
over eastern KY into far western VA, continues to be well
organized amid strong deep-layer southwesterly flow. CAPE is
trending lower per late night stability, so expect this line to
weaken with time as it approaches our CWA. Still think
respectable outflow wind 30-50 mph will extend as far east as
WV/VA border prior to daybreak, but overall expecting storm
intensity to wane.

For today, remnant prefrontal outflow to enter CWA, fading as
it approaches the Blue Ridge. This boundary is well ahead of the
actual surface front, so will have to monitor both the surface
front (which is still crossing the Oh Valley) and the outflow
boundary (which will be somewhere mid-CWA) for renewed storm
activity for the afternoon. Concern will be for development of
strong to severe thunderstorms for the afternoon.

There is a slight risk (level 2 out of 5) for severe storms
today, favoring areas along and east of the I-81 corridor for
this afternoon and evening, with an enhanced risk (level 3 out
of 5) south and east of Danville. Expectation is for increasing
CAPE this afternoon as strong warm air advection and daytime
heading promotes temperatures well into the 70s, possibly 80
degrees for the piedmont, combined with dewpoints in the 50s/60s
yielding MUCAPES 1000-1500 j/kg. This moderate buoyancy will
set stage for thunderstorm development along existing
frontal/outflow boundaries, combining with available shear to
promote organized thunderstorm cells and potential for
supercells. 0-3KM helicity is forecast between 150-200 m2/s2
which will support modest tornadic/hail threat.

Storm activity is expected to exit the forecast area after
sunset with cold front passage to bring a wind shift and cooler
temperatures for the overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 240 PM EDT Sunday...

Key Messages:

1) Lingering clouds and a few showers for the mountains early
Tuesday.

2) Mostly quiet weather is expected during the period.

3) Temperatures remain right around normal through midweek.

Lingering upslope flow and upper level energy will keep low
clouds and showers over the mountains overnight Monday through
early Tuesday morning. Gusty northwesterly winds will have
cleared out clouds east of the Blue Ridge by then. High pressure
building in from the north and cold air advection will help
temperatures tumble into the 30s and low 40s for the mountains,
and the low to upper 40s for the piedmont by daybreak.

A high pressure system centered north of the Great Lakes Region
in Canada will ridge down into the Mid-Atlantic, keeping dry
and quiet weather in place for Tuesday. The high begins to shift
east Tuesday night into Wednesday morning, allowing for a
southeasterly flow across the area. Winds will be gusty, up to
25 mph west of the Blue Ridge, and up to 35 mph in Western
Greenbrier County due to the higher elevation. The flow off of
the Atlantic will upslope moisture along the eastern faces of
the Blue Ridge, causing rain showers and cloudy conditions that
linger through Wednesday, particularly south of US Hwy 460.
Rainfall amounts will be light, as the GFS and ECMWF ensembles
show around 0.10" along the Blue Ridge, though the NC mountains
could see isolated spots near 0.20". By Wednesday night, the
flow turns more southerly, with rain becoming more widely
scattered and eventually tapering off by the end of the period.

High temperatures will remain near normal for this time of year,
in the 60s, while low temperatures remain above normal, in the
40s for Wednesday morning, and in the upper 50s Thursday
morning due to the warm southerly flow.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 215 PM EDT Sunday...

Key Messages:

1) A stalled front will remain just north of the area, keeping
scattered showers around Friday and through the weekend.

2) Well-above average temperatures are expected through the
period.

Thursday will see quiet weather across the RNK CWA, as high
pressure in the Western Atlantic will continue to ridge over
the area ahead of the next frontal system. Winds remain elevated
but not particularly strong, though a few gusts of 20-30 mph
are possible area-wide as a pressure gradient will be over our
area. By Thursday night into Friday, a cold front approaches
from the Ohio Valley, but ends up stalling off to the Northwest
of our area. The front will slowly sag southward late Friday,
with scattered showers and even a few thunderstorms possible,
mainly north of the VA/NC state line. Similar conditions are
expected for Saturday, though rain coverage will be sporadic due
to the stalled frontal boundary. The main cold front finally
moves into the area on Sunday, bringing a wetting rainfall to
the entire region as it moves through by Monday morning.

Thursday and Friday will see very warm temperatures, with highs
15-20 degrees above average, in the upper 70s/80s. The eastern
piedmont could even make a run at 90 degrees for the first time
this year if temperatures continue to trend upwards. Saturday
will see highs in the 70s, with 60s/70s for Sunday. Lows are
expected to also be well above average, in the 60s Friday
morning and remaining in the 50s through the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 230 AM EDT Monday...

MVFR cigs expected early this morning with lcl ifr/lifr along
the Blue Ridge where SSE upslope wind flow is promoting layer
of stratus along the Blue Ridge Parkway, ridges obscured. A line
of weakening thunderstorms was approaching the VA/WV border
with potential to impact BLF-LWB prior to daybreak. Watch for 25
to 40 mph outflow wind associated with this line of weakening
thunderstorm activity.

In general expecting an unsettled day. The morning outflow
boundary will continue to weaken as it approaches the I-81
corridor between 09z/4am-13Z/9am this morning, but will likely
become the focus for renewed thunderstorm activity as daytime
instability drives thunderstorm development this afternoon.
Storms which form along this boundary are expected to move into
the piedmont of VA/NC for the afternoon. Additional shower and
storm activity, may get organized along a cold front which will
trail this leading prefrontal thunderstorm outflow...resulting
in numerous to widespread showers even across the mountains fro
the afternoon and evening.

The cold front is expected to move east of the area by 10PM with
all terminals experiencing a wind shift to the northwest after
sunset, followed by cooling temperatures and partial clearing.
Sub-vfr clouds are expected to linger across the mountains
through early Tuesday morning with clearing east of the Blue
Ridge.

.EXTENDED AVIATION OUTLOOK...

Expect some lingering upslope showers and sub VFR ceilings near
BLF/LWB late Monday/early Tuesday morning before they die off
with a return to VFR by midday Tuesday. East of the Blue Ridge
should become SKC by Tuesday morning in gusty NW winds to 20-25
kts.

VFR conditions continue Tuesday and for most of the area
Wednesday, although gusty easterly flow will create
stratus/showers along the southern Blue Ridge Wednesday as high
pressure strengthens to our north. Additional showers and
periodic MVFR conditions are possible Thursday through Friday as
a cold front sags closer from the north.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...JCB/SH
LONG TERM...JCB
AVIATION...PM
Hazardous weather outlook, Mar 31, 3:04 AM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 AM EDT Mon Mar 31 2025

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
404 AM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe storms, level 2 on a scale from 1
to 5. The main concern will be damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-010815-
Stokes-Rockingham-Caswell-
404 AM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...Today and tonight.

There is a slight risk for severe storms, level 3 on a scale from 1
to 5. The main concern will be damaging winds, although there is a
chance for isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summers

When
March 31, 3:17 AM EST
Where
Summers County, 1.33 mi SW of Bargers Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.606, -80.786

Thunderstorm winds blew down four trees at Camp Summers on 4-H Camp Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233416.